ATLANTA — The Georgia Department of Health is warning about an increase in overdose deaths involving an animal tranquilizer that can cause skin to rot, Action News Jax’s Atlanta sister station WSB-TV reports.
Officials said xylazine, a non-opioid tranquilizer used by veterinarians, has been increasingly found in illegal drugs circulating in Georgia. An overdose on the drug can mimic that of an opioid overdose but since it’s not an opioid, drugs like Narcan can not reverse xylazine overdoses.
It also causes skin to rot with repeated use.
“Repeated injection of xylazine is also associated with severe, necrotic skin ulcerations,” health officials said. “Persons who use drugs may not be aware of the presence of xylazine in their drug supply, so it is critical for them to understand these risks and remain vigilant.”
According to data from the Georgia Department of Health, Southeast Georgia has seen deaths related to the drug. Glynn County recorded more than 10 xylazine-involved overdose deaths in 2022. Camden and Brantley counties each recorded one to five xylazine-involved overdose deaths in 2022.
The drug is known by the street names “tranq,” “tranq dope” and “zombie drug” and is used by dealers to bulk up fentanyl, according to the New York Times. The drug causes sores that can necrotize and lead to amputation.
[SIGN UP: Action News Jax Daily Headlines Newsletter]
Deaths from the drugs increased 1,120% between 2020 and 2022 in Georgia. All of the suspected xylazine-involved deaths in 2022 also involved fentanyl, officials said.
Xylazine overdose deaths between 2020 and 2022 increased faster among women than men. While all of the overdose deaths involved fentanyl, 19% involved cocaine and 34% involved amphetamines.